Stevens-Johnson Syndrome (SJS) is a severe illness associated with fever, skin, and mucous membrane problems, including rash, blisters, and ulcers. Although it can affect skin all over the body, a trademark of SJS are problems of the skin inside the mouth, nose, and eyes.
Copyright © Nucleus Medical Media, Inc.
SJS is caused by an overreaction of the immune system to certain medications. It is not certain what causes the overreaction but it may be linked to genetic factors.
Medications that are most often associated with SJS include:
Other factors that may increase your chance of SJS include:
SJS symptoms progress over time. Early symptoms may include:
After several days, the following symptoms may occur:
You will be asked about your symptoms and medical history. A physical exam will be done. This will often result in a diagnosis.
A sample of skin may be tested. This can be done with a biopsy.
Talk with your doctor about the best treatment plan for you. You may be referred to a specialist for treatment depending on your symptoms.
Treatment options include:
Your doctor may advise you to stop taking medications that may be causing the condition.
If not related to your symptoms, you may be given:
You may be given IV fluids at the hospital to replace lost fluids.
Treatments for the skin may include:
To help reduce your chance of getting SJS, avoid taking the medications that cause SJS to occur.
Johns Hopkins Medicine
Shriners Hospitals for Children
Canadian Dermatology Association
Stevens-Johnson syndrome. Johns Hopkins Medicine website. Available at: http://www.hopkinsmedicine.org/wilmer/conditions/stevens-johnson.html. Accessed December 12, 2017.
Stevens-Johnson syndrome. Patient UK website. Available at: http://www.patient.co.uk/doctor/stevens-johnson-syndrome. Updated May 3, 2016. Accessed December 12, 2017.
Stevens-Johnson Syndrome/toxic epidermal necrolysis. EBSCO DynaMed Plus website. Available at:http://www.dynamed.com/topics/dmp~AN~T114705/Stevens-Johnson-syndrome-Toxic-epidermal-necrolysis. Updated September 7, 2017. Accessed December 12, 2017.
Last reviewed December 2017 by EBSCO Medical Review Board Michael Woods, MD, FAAP Last Updated: 12/20/2014